Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (9)

1 - 9 of 9 WebM&M Case Studies
Mikael Broman, MD, PhD| April 29, 2020
A 54-year old women with chronic obstructive pulmonary disease was admitted for chronic respiratory failure. Due to severe hypoxemia, she was intubated, mechanically ventilated and required extracorporeal membrane oxygenation (ECMO). During the hospitalization, she developed clotting problems, which necessitated transfer to the operating room to change one of the ECMO components. On the way back to the intensive care unit, a piece of equipment became snagged on the elevator door and the system alarmed. The perfusionist arrived 30-minutes later and realized that the ECMO machine was introducing room air to the patient’s circulation, leading to air embolism. The patient became severely hypotensive and bradycardic, and despite aggressive attempts at resuscitation, she died.
Nicole M. Acquisto, PharmD, and Daniel J. Cobaugh, PharmD| March 1, 2019
Seen in the emergency department, a man with insulin-dependent diabetes mellitus had not taken insulin for 3 days. His blood glucose levels were in the 800s with an anion-gap acidosis and positive beta hydroxybutyrate. While awaiting an ICU bed for treatment of diabetic ketoacidosis, the patient received fluids, an insulin drip was started, and blood glucose levels were monitored hourly. When lab results showed he was improving, the team decided to convert his insulin drip to subcutaneous long-acting insulin. However, both the intern and the resident ordered 50 units of insulin, and the patient received both doses—causing his blood glucose level to dip into the 30s.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD| April 1, 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Glenn Flores, MD| April 1, 2006
With no one to interpret for them and pharmacy instructions printed only in English, non–English-speaking parents give their child a 12.5-fold overdose of a medication.
Tom Bookwalter, PharmD| June 1, 2004
A woman given is found cyanotic on morning rounds. Her methemoglobinemia is determined to be from a roughly 7-fold overdose of dapsone.
Donna L. Washington, MD, MPH| January 1, 2004
A triage nurse instructed by a physician to immediately bring a febrile child, who was possibly dehydrated, to the treatment area is stopped by the charge nurse, citing overcrowding. The parents seek treatment elsewhere; upon arrival, the child is in full arrest.
Timothy S. Lesar, PharmD| November 1, 2003
An unclear verbal order leads to administration of the wrong drug.